Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

August 12, 2021McDuffie County, Georgia

NWS Columbia, SC issued this special weather statement at Aug 12, 2021, 4:52 PM EDT for McDuffie County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 4:52 PM EDT (20:52 UTC)
Expired
Aug 12, 2021, 5:30 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Hail
0.00 in
Wind
50

County McDuffie County, GA

The radar

The Robins AFB radar (KJGX), 113 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WWUS82 KCAE 122052
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
452 PM EDT Thu Aug 12 2021
 
GAZ063-122130-
McDuffie GA-
452 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southern McDuffie
County through 530 PM EDT...

At 452 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thomson. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Thomson, Boneville, Autney, Sweetwater Park, Arties Pond Public
Fishing Area, McDuffie County Fire Department, Adamsville, Thomson
Fire Department and McDuffie Regional Medical Center.

This includes Interstate 20 in Georgia between mile markers 168 and
170.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3353 8257 3335 8231 3331 8237 3332 8241
      3334 8244 3334 8250 3336 8253 3335 8255
      3341 8255 3347 8259
TIME...MOT...LOC 2052Z 213DEG 1KT 3337 8251 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

HC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 12, 2:52 PM EDT, 2 hours earlier.

Area forecast discussion, Aug 12, 2:52 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Columbia SC
252 PM EDT Thu Aug 12 2021

.SYNOPSIS...
Isolated to scattered showers and thunderstorms will develop
each afternoon through Saturday. A weak frontal boundary will
approach from the north as tropical moisture into the region
late this weekend and early next week. This will support high
chance to likely rain chances through the remainder of the
forecast. Temperatures will be near normal through Saturday with
below normal daytime highs from Sunday to Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers developing across the area although RAP soundings
indicate a fairly significant layer of dry air in the mid-levels
which will limit upscale growth through the afternoon. In
addition 700mb temps are around 10C indicating capping persists,
especially across the northern forecast area. Expect the trend
of widely scattered showers through the afternoon to continue
with an isolated storm possible mainly in the lower CSRA.
Shortly after sunset tonight, any convection will dissipate,
remaining dry through the overnight. Temperatures remain similar
to the past few days with highs in the low to mid 90s and lows
in the low to mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
500mb ridging into the forecast area will generally limit
convective coverage and strength through Saturday. Still, deep
moisture over the region and daytime heating will allow
afternoon showers and thunderstorms to develop, dissipating in
the evening. There may be a weak shortwave that moves into the
western FA on Friday afternoon proving higher rain chances
across the western half of the cwa.

Saturday may have higher afternoon thunderstorm coverage. There
may be some additional convergence ahead of a weak frontal
boundary and slightly deeper moisture over the area. The threat
for severe weather is low but we can't rule out an isolated
severe storm each afternoon, a pretty typical threat for the
time of year. The bigger issue on both days may revolve around
the periods of heavy rainfall due to slow storm movement.

It will be another warm day on Friday with temperatures
reaching the middle 90s in most area. Expect slightly cooler
temperatures on Saturday, but highs still reach the lower 90s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A weak frontal boundary will move into the region from the
northwest late this weekend and stall north of the FA. Fred
will approach the Southern US late this weekend and early next
week bringing deeper moisture to the forecast area. Between the
two features this will lead to greater rain chances for Sunday
into Wednesday. There may be a threat for heavy rainfall and
river flooding next week depending on the eventual inland
track of Fred. Temperatures through much of the long term will
be below normal as extensive cloud cover limits heating.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Mainly VFR conditions through the period.

Some showers developing across the area but are encountering
some mid-level dry air so thunderstorm development will be
limited. As a result, have kept the mention of TS out of all
terminals. Scattered cloud deck around 4kft will dissipate after
sunset with some thin high clouds over the area. Widespread fog
not expected once again tonight as crossover temps are a degree
or two lower than yesterday so favored mostly persistence with
fog developing at AGS late tonight. Kept MVFR VSBYs but may see
TEMPO IFR, but confidence was not high enough just yet to
include it.

EXTENDED AVIATION OUTLOOK...Restrictions possible in mainly
afternoon and evening convection through Monday. Early morning,
patchy fog is also possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 12, 5:22 AM EDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
522 AM EDT Thu Aug 12 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-130930-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
522 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 4:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
452 PM EDT Thu Aug 12 2021

GAZ063-122130-
McDuffie GA-
452 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southern McDuffie
County through 530 PM EDT...

At 452 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thomson. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomson, Boneville, Autney, Sweetwater Park, Arties Pond Public
Fishing Area, McDuffie County Fire Department, Adamsville, Thomson
Fire Department and McDuffie Regional Medical Center.

This includes Interstate 20 in Georgia between mile markers 168 and
170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3353 8257 3335 8231 3331 8237 3332 8241
      3334 8244 3334 8250 3336 8253 3335 8255
      3341 8255 3347 8259
TIME...MOT...LOC 2052Z 213DEG 1KT 3337 8251

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:34 PM EDTSpecial Weather StatementCAELancaster26 min
Aug 12, 5:06 PM EDTSpecial Weather StatementCAEColumbia24 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.